Alert archive / Texas / Flash Flood Warnings in 2000

Flash Flood Warning 32, NWS Midland/Odessa, TX

June 9, 2000Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 9, 2000, 11:40 PM CDT for Reagan County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2000, 11:40 PM CDT (04:40 UTC)
Expired
Jun 10, 2000, 3:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 100440
FFWMAF
TXC383-100830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1140 PM CDT FRI JUN 9 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN REAGAN COUNTY IN TEXAS

* UNTIL 330 AM CDT

* AT 1130 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED HIGHWAY 33 CLOSED
  DUE TO HIGH WATER FROM BIG LAKE NORTH TO GARDEN CITY. IN ADDITION
  STATE ROUTE 137 WAS CLOSED SOUTH-SOUTHEAST OF BIG LAKE TO OZONA.
  FLOODING CONTINUES IN AND NEAR BIG LAKE.
 
* SOME LOCATIONS AFFECTED BY THIS FLASH FLOOD WARNING INCLUDE...   
  BIG LAKE...HIGHWAY 33...HIGHWAY 137...AND UNITED STATES ROUTE 67.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA SOURCES...FOR THE
LATEST UPDATES ON THIS WEATHER SITUATION.

LAT...LON 3113 10162 3113 10131 3163 10128 3164 10159

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:23 PM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Jun 9, 3:23 PM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT FRI JUN 9 2000

WATER VAPOR IMAGERY SHOWS A WEAK UPPER LVL SHORTWAVE LOCATED JUST
SOUTH OF THE BIG BEND...MOVING NORTHEAST TOWARDS TEXAS PRESENTLY.
THIS HAS ALLOWED FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE
FORECAST AREA...IN HIGH INSTABILITY (SATELLITE DERIVED LIFTED INDICES
OF -5 TO -9 ACROSS THE AREA AND CAPES IN EXCESS OF 2500 J/KG)...
AND IN ABUNDANT LOW LVL MOISTURE.  THE MOST INTENSE THUNDERSTORMS
WERE DEVELOPING ALONG A SFC TROUGH....DRAPED ACROSS EASTERN NEW
MEXICO INTO SOUTHWEST TEXAS.  WITH THE STEERING WIND NEARLY PARALLEL
TO THIS SFC BOUNDARY...I WOULD NOT RULE OUT THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL OVER PORTIONS OF THE WESTERN PERMIAN BASIN AND
PORTIONS OF SOUTHWEST TEXAS.

MODELS CONTINUE TO SHOW A WELL DEFINED AXIS OF 850 MB MOISTURE
CONVERGENCE ALONG THIS SFC TROUGH.  MODELS ALSO PROG THE 850 MB
THETA-E RIDGE TO BE ORIENTED ALONG AND JUST EAST OF THE SFC TROUGH.
THIS SFC TROUGH SHOULD CONTINUE TO BE THE PRIMARY AREA FOR
THUNDERSTORM DEVELOPMENT THROUGH THIS WEEKEND.  ADDITIONAL
THUNDERSTORM DEVELOPMENT ON LEFT OVER OUTFLOW BOUNDARIES WILL ALLOW
FOR THUNDERSTORM DEVELOPMENT IN OTHER AREAS AS WELL.

THUNDERSTORMS DEVELOPING OVER THE NORTHEAST PORTIONS OF THE
FORECAST AREA GIVE THE IMPRESSION OF BEING CAUSED BY ISENTROPIC
LIFT.  HOWEVER...MODELS DON'T SEEM TO SUPPORT THIS THOUGHT.  THE
SHORTWAVE OVER THE BIG BEND COULD BE AIDING IN THIS ACTIVITY AS
WELL.

OVERALL...I'M NOT TOO SATISFIED WITH THIS MORNING'S MODEL
PRECIPITATION FIELDS. THE ETA APPEARS THE BEST TO ME...AND WILL FAVOR
THIS MODEL. TEMPERATURES AND POPS LOOK FINE.

PRELIMINARY CCF...

MAF  67/88/67/88    4333
LSA  64/87/64/87    4333
E41  69/87/70/87    3222
6R6  72/87/72/89    3222
MRF  59/83/59/83    3222
CNM  65/90/65/90    2222

.MAF...
TX...NONE.
NM...NONE.

PVy

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:16 PM CDTSevere Thunderstorm WarningMAFHoward44 min
Jun 9, 8:30 PM CDTFlash Flood WarningMAFReagan60 min
Jun 9, 8:30 PM CDTFlash Flood WarningMAFReagan4 hr
Jun 9, 8:40 PM CDTSevere Thunderstorm WarningMAFReagan65 min
Jun 9, 9:05 PM CDTFlash Flood WarningMAFHoward, Mitchell6 hr
Jun 9, 9:22 PM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Jun 9, 10:54 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
Jun 10, 4:39 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 10, 6:28 PM CDTFlash Flood WarningMAFBrewster, Pecos4 hr
Jun 10, 6:55 PM CDTSevere Thunderstorm WarningMAFBrewster60 min

Nearby

Flash Flood Warnings in Texas, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.